Flash Flood, Jefferson
- When
- June 27, 3:14 PM MST to 5:45 PM MST
- Where
- Jefferson County, Central Portion
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
A deluge of very heavy rain from nearly stationary thunderstorms caused flooding and flash flooding problems over parts of Douglas and Jefferson County. 6 inches of rain in one hour.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A deluge of very heavy rain from nearly stationary thunderstorms caused flooding and flash flooding problems over parts of Douglas and Jefferson County. In Jefferson County, an automated rain gauge in Golden measure 3.6 inches of rain in one hour. Numerous homes were flooded in Golden, including one that was 146 years old. The home was listed as a complete loss. In addition, State Highway 93 had to be closed from the Pine Ridge subdivision to Golden Gate Canyon Road. At the height of the storm, about 4 feet of water covered Colorado 93 through Golden, forcing its temporary closure. Rock and mud slides were also reported in Golden Gate Canyon. Several intersections were also flooded and impassable. At the Deer Creek Golf Course at, Colorado 470 and Kipling, the greens were completely inundated by floodwaters. Some backyards near the golf course were partially washed out. In Douglas County, water up to a foot deep, covered to the roadways at Roxborough Park. Water Canyon Road also had to be closed due to high water. In southwest Douglas County, heavy rain caused flooding and flash flooding over parts of the Hayman Burn area. Most of the flooding occurred above the Shady Brook YMCA camp. Several man made ponds were washed out above the camp. The cost of repairing the dams was estimated to be $3,000. Flooding was also reported along Fourmile Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT SUN JUN 27 2004 .SHORT TERM...CONVECTION ONGOING ACROSS HIGH COUNTRY...BUT ALMOST NONEXISTANT ACROSS PLAINS. SURGE THAT MOVED ACROSS AREA HAS CAPPED MOST OF THE AREA...THOUGH A FEW CELLS DID MANAGE TO EMERGE ALONG FRONT ONCE IT NEARED DIA. ACARS SOUNDINGS REALLY POINT THIS OUT...WITH CAPES AROUND 500 J/JG ALONG WITH SOME CONVECTIVE INHIBITION. IT NOW SEEMS THAT CONVECTION ACROSS PLAINS WILL DEVELOP ONCE SHORTWAVE SEEN ON WATER VAPOR OVER WESTERN WYOMING MOVES OVER AREA AFTER 00Z. CHANCES FOR ANY SEVERE STORMS BECOMING LESS AS HIGHEST CAPE VALUES PROGGED TO BE AROUND 1400 J/KG AND MAINLY ALONG PALMER DIVIDE. STILL...CANNOT RULE OUT A FEW STORMS REACHING SEVERE LIMITS DUE TO LIFT FROM SHORTWAVE. FLOW ALOFT NOT ALL THAT STRONG... SO SOME STORMS COULD BE SLOW MOVING. ACTIVITY OVER MOUNTAINS SHOULD END DURING EVENING...BUT WOULD EXPECT STORMS TO LINGER ACROSS PLAINS MUCH OF NIGHT BEFORE SHOWING SIGNS OF DISSIPATING. MODELS KEEP SOME WEAK LIFT OVERNIGHT...ESPECIALLY ACROSS NORTHERN ZONES...AND GENERATE PRECIPITATION OVER NORTHEAST PLAINS INTO THE MONDAY MORNING HOURS. GIVEN THE FACT THAT THERE WILL PROBABLY BE SOME LINGERING LIFT ALONG WITH SURFACE WINDS BECOMING SOUTHEAST... WILL KEEP SOME LINGERING SHOWERS GOING ACROSS THE NORTHERN TIER OF ZONES...WHICH WILL BE IN LINE WITH OUR NORTHERN NEIGHBORS. BOUNDARY LAYER WIND AND MOISTURE PROGS KEEP LOTS OF LOW LEVEL MOISTURE AROUND OVERNIGHT...SO WILL ADD SOME FOG TO THE PLAINS ZONES. ON MONDAY... SHEAR PROFILE SEEMS A BIT BETTER FOR SOME ORGANIZED SEVERE STORMS ACROSS THE PLAINS WITH SOUTHEAST WINDS AT THE SURFACE AND WESTERLY WINDS AROUND 700 MB. FLOW ALOFT INCREASES AS WELL WHICH IMPROVES THE SPEED SHEAR. CAPES OF 1000-1500 J/KG OFF MODIFIED FORECAST SOUNDINGS USING LOW TO MID 70S. HAIL TO BE THE BIGGEST CONCERN. ABUNDANT MOISTURE AROUND...WITH PRECIPITABLE WATER VALUES NEARING AN INCH. SHOULD SEE SOME GOOD RAINS WITH THE STORMS. ONLY FLY IN OINTMENT IS SOME MID LEVEL WARMING WHICH SHOWS UP ON FORECAST SOUNDINGS AS WELL AS CROSS SECTIONS. MODELS DO SHOW SOME SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON WHICH MAY OFFSET THE MID LEVEL WARMING. A BIT EARLY TO MENTION SEVERE IN ZONES. SHOULD SEE CONVECTION FIRST FIRE OVER THE MOUNTAINS...THEN HEAD ONTO PLAINS DURING AFTERNOON...AS IN PAST FEW DAYS. .LONG TERM DISCUSSION...MON NGT THRU WED...AN UPR RDG WILL PERSIST OVR THE CNTRL RCKYS THRU WED. SFC LEE TROFG WILL DVLP ALG ERN SLPS LATE TUE AS SFC HI PRES SLIDES TO E. HWVR...ADEQUATE MOISTURE AND INSTABILITY WILL PERSIST ACRS THE AREA THRU WED FOR SCT AFTN AND EVE SHWRS AND TSTMS. FCST SOUNDINGS REVEAL MOD TO HI CAPES ACRS THE AREA ON MON NGT AND AGN ON TUE AFTN AND EVE WITH MDLS SHOWING PCPN AGN ON WED AFTN. SO WILL KEEP SCT POPS MAINLY DURING AFTN AND EVE PRD. TEMPS WILL GRADUALLY WARM THRU THE PERIOD WITH ETA12 SHOWING MAX READINGS ON WED NR 90 ON PLAINS. WILL MAKE ONLY SML ADJUSTMENTS TO FAVORED ETA MOS TEMP GUIDANCE. IN EXTENDED PERIOD...THU-SUN...AMS WILL STABILIZE ACRS CNTRL RCKYS ON THU AND FRI BEHIND PASSAGE OF GUD SHT WV ON WED INTO EARLY THU. WILL REMOVE ALL MENTION OF TSTMS ON BOTH DAYS. UPR RDG WILL BUILD OVR AREA THEN GET FLATTENED AGN BY SHT WV IN NRN BRANCH OF FLOW ON WKEND. THUS WILL KEEP MENTION OF TSTMS ON SAT AND CARRY THEM INTO SUN. TEMPS WILL BE NR SEASONAL NORMS THRU PRD. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/GARD...WFO BOULDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1037 AM MDT SUN JUN 27 2004 COZ030>051-281200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1037 AM MDT SUN JUN 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. A WEAK SURFACE FRONT MOVING ACROSS THE PLAINS WILL DELAY THE ONSET OF CONVECTION ON THE PLAINS. THUNDERSTORMS WILL FIRST DEVELOP IN THE MOUNTAINS AND FOOTHILLS BEFORE MOVING ONTO THE PLAINS IN THE EARLY AFTERNOON. SOME STORMS COULD BECOME SEVERE LATE THIS AFTERNOON...MAINLY SOUTH OF A DENVER TO LIMON LINE. THE PRIMARY THREAT TODAY WILL BE LARGE HAIL...BUT A COUPLE OF WEAK TORNADOES CANNOT BE RULED OUT FROM SOME OF THE STRONGER STORMS. A WEAK DISTURBANCE PASSING THROUGH THE AREA THIS EVENING WILL HELP KEEP THUNDERSTORMS GOING PAST SUNSET ON THE PLAINS. ACTIVITY SHOULD FINALLY DIE DOWN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PATTERN OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE AREA THROUGH WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE OVER THE PLAINS ON EACH DAY. ON THURSDAY AND FRIDAY NO SIGNIFICANT CONVECTIVE DEVELOPMENT IS EXPECTED. THE AIR MASS WILL BECOME DRIER AND MORE STABLE AS AN UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL ROCKY MOUNTAINS. ON SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS MOISTURE RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AFTER 2 PM FOR SEVERE THUNDERSTORMS ON THE PLAINS. D-L/GARD...WFO BOULDER
The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402380, 5402379, 5402381.